Texas, 2023Damaging Wind in Texas, May 27, 2023
May 27, 2023 · NWS EWX · 1 event in 1 county or zone
An upper level shortwave trough generated thunderstorms over West Texas and northern Mexico. This line of storms moved into Val Verde County and produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave trough generated thunderstorms over West Texas and northern Mexico. This line of storms moved into Val Verde County and produced severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 27, 7:45 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, May 27, 7:45 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
845 PM CDT Sat May 27 2023
...New UPDATE...
.UPDATE...
Issued at 837 PM CDT Sat May 27 2023
Adjusted the forecast through tonight given observational trends and
the latest 00Z short term model guidance. Most notable change has
been an uptick in the PoPs across the Southern Edwards Plateau into
the Rio Grande Plains as the already developed convective complex
located from Crockett County into Northern Mexico advances into the
area and moves southeastward. Still kept some low end PoPs to around
the highway 281 corridor but best rain and PoPs will be west as I
have already highlighted. The greatest concern is heavy rainfall and
flooding as the rainfall rates could lead to localized pockets of
greater than 3 inches in a short period of time. An isolated severe
storm or two may also be possible with large hail and damaging winds.
.SHORT TERM...
(Tonight through Sunday night)
Issued at 217 PM CDT Sat May 27 2023
Upper air and satellite analysis this afternoon reveal a mid to
upper level ridge over Texas with its axis over the central part of
the state. This is bringing southwesterly flow over the region. A
shortwave trough farther west is starting to generate convection
over West Texas and this feature will move to the east during this
period. Rain chances will begin over the northwestern part of our
CWA this evening and spread to the east overnight. POPs will be
highest this evening and will decrease after midnight. Strong storms
could form to our northwest and move into our CWA, but the airmass
here is only moderately unstable and lacks significant vertical wind
shear. SPC has included the western part of our CWA in the Marginal
risk area tonight. PW values in our airmass are will above normal
and storms could produce locally heavy rain. WPC has included us in
the Marginal risk for excessive rainfall. The mid to upper shortwave
will continue moving eastward Sunday. As the day heats up convection
is likely to develop out west again and move across to the east.
This activity will continue into the evening and linger over night.
There will be a Marginal risk for severe storms along the Rio
Grande, but strong storms will struggle to get farther east. PW
values will remain high and locally heavy rain will be possible
again. Convection will diminish after sunset, but the upper forcing
should keep at least low chances through the night.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 217 PM CDT Sat May 27 2023
Synopsis: The shortwave energy contributing to the precip chances at
the conclusion of the short term period will continue to linger in
our vicinity through Tuesday. This will support additional shower
and thunderstorm potential across all of South-Central Texas on
Memorial Day Monday, with areas along and east of Interstate 35
being favored Tuesday. Locally heavy downpours will be possible in
the strongest activity on Monday. Conditions will dry out moving
into the middle of next week as an omega block attempts to establish
itself over north-central portions of the continent. The ridge
affiliated with said block may slide far enough east by the end of
next week to allow for scattered shower and thunderstorm chances to
return during the Friday-Saturday time period.
Memorial Day: Showers and thunderstorms will be possible across the
region during the morning and afternoon hours with an upper
disturbance lingering over the area. Coverage of this activity
remains uncertain, and will likely be at least partially driven by
any remaining showers and clouds connected to the storms passing
near or just south of the CWA through the overnight hours on Sunday.
Despite said uncertainty, locally heavy downpours will be possible
in any storms that do materialize on Memorial Day afternoon given
1.5"+ precipitable water values in place in most spots outside of
Hill Country. We thus can't rule out some minor flooding impacts in
any heavier thunderstorms that develop through Monday evening. Poor
lapse rates and weak shear aloft should keep severe weather
potential low. The Weather Prediction Center continues to include
the majority of South-Central Texas in a marginal (level 1 out of 4)
risk of excessive rainfall on Monday afternoon in light of the
isolated flooding potential. While widespread flooding concerns are
not expected on Memorial Day afternoon & evening, we remind any
holiday travelers to never drive through flooded roadways or low
water crossings. Turn Around, Don't Drown.
Tuesday: Isolated to widely scattered showers and storms could
linger over the east as the upper disturbance gradually pushes into
the northern Gulf of Mexico and Lower Mississippi Valley. Severe
weather and flooding potential should remain low.
Remainder Of The Period: Quiet weather should prevail through the
middle portions of next week with ridging in place across central
portions of the CONUS. Said ridging may become far enough displaced
to the east to support a return of isolated to widely scattered
shower and storm potential by next Friday and Saturday, although
it's much too early to discuss these chances in any sort of detail.
Daytime highs will hover at or just above their late May/early June
climatological means.
&&
.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Sat May 27 2023
Satellite and radar imagery early this evening show a mix of mainly
mid to high level clouds across the region while a cluster of storms
has also been able to move through portions of the Hill Country. This
activity has weakened over the last hour and lightning trends have
almost diminished with the main storm cell. Elected to go with VCSH
at KAUS as this activity may clip that area through the next hour or
two. Otherwise, VFR conditions are expected to persist at the I-35
TAF sites (KAUS, KSAT, KSSF) through the period. Another cluster of
storms could approach these sites late in the TAF period from the
west but will elect to keep out to see how things trend into and
through the overnight tonight first to the west. Winds will remain
around or below 10 knots from out of the east and southeast.
KDRT has the greatest concerns for flight impacts within the period
compared to the I-35 sites mentioned above. The site is to begin VFR
but a complex of storms that is organizing across West Texas into
Northern Mexico will be expected to advance eastward across the Rio
Grande later tonight, mainly through the overnight. Storms could
produce heavy rain and frequent lightning where visibility/ceilings
could be briefly reduced. Additionally, cannot rule out strong winds
along with small hail briefly with storms as well. While the storm
activity should end by the early morning, do anticipate for MVFR
ceilings to develop and persist through the majority of the morning
hours. Conditions then improve into the afternoon with the return
of VFR ceilings. We will then need to monitor for development of a
new round of storms late in the period but as mentioned above, will
hold off on any mentions to see how the convection pans out from
tonight through the overnight. Outside of convective induced wind
gusts, moderate east-southeast winds generally trend between 5 and
15 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 88 69 87 67 / 20 10 20 30
Austin Bergstrom Intl Airport 87 68 86 66 / 20 10 10 30
New Braunfels Muni Airport 88 68 86 66 / 10 10 10 30
Burnet Muni Airport 84 66 84 65 / 40 10 30 40
Del Rio Intl Airport 89 70 86 68 / 20 90 60 40
Georgetown Muni Airport 88 67 86 66 / 30 10 20 30
Hondo Muni Airport 86 69 86 66 / 10 40 30 50
San Marcos Muni Airport 87 68 86 66 / 20 10 10 30
La Grange - Fayette Regional 87 68 86 68 / 10 10 10 20
San Antonio Intl Airport 87 69 86 67 / 10 20 20 40
Stinson Muni Airport 88 70 87 68 / 10 20 20 40
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...Brady
Long-Term...Quigley
Aviation...Brady
Hazardous weather outlook, May 27, 6:07 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
707 PM CDT Sat May 27 2023
TXZ171>173-183>194-202>209-217>225-228-290015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
707 PM CDT Sat May 27 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
A complex of thunderstorms advancing across the Rio Grande later
tonight into the overnight could lead to isolated severe storms
and locally heavy rain across portions of the Southern Edwards
Plateau and the Rio Grande Plains. The main hazards with storms
would be large hail, damaging winds and localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional scattered thunderstorms will be expected Sunday into
Sunday night and again on Memorial Day over portions of South
Central Texas. The primary hazard with storms would be heavy
rainfall that could result in localized flooding. A few storms
could be strong to severe along the Rio Grande from Sunday into
Sunday night with large hail and damaging wind as the main
hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, May 27, 8:46 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
946 PM CDT Sat May 27 2023
TXZ183-280315-
Val Verde TX-
946 PM CDT Sat May 27 2023
...A strong thunderstorm will impact portions of northwestern Val
Verde County through 1015 PM CDT...
At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pandale, or 20 miles west of Juno, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3022 10167 3029 10156 3029 10117 3023 10114
3007 10159
TIME...MOT...LOC 0246Z 241DEG 9KT 3025 10143
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RUNYENSpecial weather statement, May 27, 10:31 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1131 PM CDT Sat May 27 2023
TXZ183-184-202-217-280530-
Maverick TX-Kinney TX-Val Verde TX-Edwards TX-
1131 PM CDT Sat May 27 2023
...Strong thunderstorms will impact portions of Kinney, northern
Maverick, Edwards and Val Verde Counties through 1230 AM CDT...
At 1131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Loma Alta to near Amanda to
32 miles southwest of Normandy. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Del Rio, Eagle Pass, Brackettville, Rocksprings, Comstock, Spofford,
Quemado, Juno, Loma Alta, Chula Vista, Lake View, Anacacho, Alamo
Village, Carta Valley, Cienegas Terrace, Rosita, Black Brush Point,
Amanda, Box Canyon and Val Verde Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3028 10150 3029 10024 2958 10011 2911 10011
2851 10037 2855 10041 2858 10040 2867 10050
2880 10053 2894 10065 2910 10067 2917 10078
2920 10077 2926 10081 2936 10100 2946 10106
2950 10117
TIME...MOT...LOC 0431Z 276DEG 21KT 3007 10085 2940 10070 2866 10106
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BRADYThunderstorm Wind, Val Verde
- When
- May 27, 10:55 PM CST
- Where
- Val Verde County, (Dlf)laughlin Afb de
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.370, -100.780
A thunderstorm produced wind gusts measured at 53 kts by the ASOS at Laughlin AFB.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 27 to 29, 20232 deaths · 2 events
- Rip Current in Puerto Rico, May 27, 20231 death · 1 injured · 1 event
- Flash Flooding and Debris Flows in West Virginia, May 27 to 30, 2023$434,000 · 23 events
- Strong Wind in South Carolina, May 27, 2023$17,000 · 4 events
- Tornadoes and Hail in Wyoming, May 27, 20231.5 in hail · 13 events
- Hail in Wyoming, May 27, 20231.75 in hail · 9 events
- Flash Flood and Flood in Texas, May 27, 202363 kt wind · 5 events
- Tornado and Hail in Nebraska, May 27, 20231 in hail · 5 events
- Hail and Damaging Winds in Wyoming, May 27, 202353 kt wind · 4 events
- Tornado and Flash Flood in Texas, May 27, 20231 in hail · 4 events
- Hail in South Dakota, May 27, 20231.75 in hail · 3 events
- Hail in New Mexico, May 27, 20231.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101674.